Heavy Rain, Delaware
- When
- August 28, 12:00 AM EST to 3:00 AM EST
- Where
- Delaware County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused poor drainage flooding in Delaware County. Doppler Radar storm total estimates averaged two to three inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain caused poor drainage flooding in Delaware County. Doppler Radar storm total estimates averaged two to three inches. The heavy rain caused the collapse of the second and third floor of an eighteenth century house on West Springfield Road (Springfield Township). SEPTA Regional commuter service had to use a bus to shuttle passengers between Collingdale and Sharon Hill Trolley Line through 7 a.m. EDT because of poor drainage flooding near Darby Creek underneath the Baltimore and Ohio Bridge. Actual storm totals included 1.91 inches at the Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 27, 3:04 PM EST, 8 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...REPEAT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 404 PM EDT SUN AUG 27 2006 .SYNOPSIS... WELL, WHEN IT RAINS IT POURS. THIS WILL BE THE MAIN WEATHER STORY OVER THE NEXT DAY OR TWO AS A SLOW MOVING COLD FRONT CROSSES OUR AREA THEN A SURFACE WAVE DEVELOPS ALONG IT. GRADUALLY THOUGH, HIGH PRESSURE WILL BUILD SOUTHEASTWARD FROM CANADA AND HOPEFULLY PUSH THE FRONTAL BOUNDARY FAR ENOUGH TO OUR SOUTH. OVERALL, AN IMPROVING TREND TO OUR WEATHER IS ANTICIPATED FOR THE END OF THE WEEK AND NEXT WEEKEND. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... AN 18Z SURFACE ANALYSIS INDICATED A WARM FRONT FROM NEAR LANCASTER TO JUST NORTH OF ATLANTIC CITY. THIS BOUNDARY IS TRYING TO MAKE A NORTHWARD PROGRESS HOWEVER A RAIN COOLED AIRMASS COUPLED WITH AN AGEOSTROPHIC EASTERLY FLOW TO THE NORTH IS SLOWING IT DOWN. AS A RESULT, A WEALTH OF CLOUDS REMAIN ACROSS THE NORTHERN HALF OF OUR CWA THIS AFTERNOON WITH CLEARING EVIDENT ACROSS THE SOUTH. A GOOD DEW POINT GRADIENT ACROSS OUR CWA FROM SOUTH (AROUND 70F) TO NORTH (NEAR 60F). THE MAIN FOCUS FOR TONIGHT WILL BE ANY SEVERE THUNDERSTORM POTENTIAL (MAINLY FIRST HALF OF TONIGHT) AND ALSO THE CONTINUED THREAT OF HEAVY RAIN. FOR THE HEAVY RAIN POTENTIAL, PLEASE SEE THE HYDROLOGY SECTION BELOW. THE ATMOSPHERE HAS BECOME SOMEWHAT UNSTABLE FROM ABOUT PHILADELPHIA ON SOUTHWARD THIS AFTERNOON AS SOME THINNING HAS OCCURRED IN THE CLOUD COVER AND DEW POINTS HAVE RISEN TO AROUND 70F. NOT MUCH IN THE WAY OF CONVECTION POPPING AT PRESS TIME SOUTH OF THE WARM FRONT AS DYNAMICS ARE LACKING, HOWEVER ALL EYES ARE ON THE ACTION PUSHING EAST FROM SOUTH CENTRAL PENNSYLVANIA. THE DRIVING FORCE OF THIS RAIN AND CONVECTION APPEARS TO BE TIED TO A REMNANT MCV THAT WAS OVER OHIO EARLIER. WITH CONTINUED WAA AND GOOD LIFT AHEAD OF THIS FEATURE, MORE OF A WIDESPREAD RAIN WILL OCCUR ACROSS THE NORTHERN ZONES FOR AWHILE THIS EVENING. FARTHER TO THE SOUTH, THERE IS MORE OF A CONCERN FOR CONVECTION. THE LATEST MESOSCALE ANALYSIS REVEALS 0-3 KM HELICITY OF 300-400 M2/S2 ALONG AND NORTH OF THE WARM FRONT. CONVECTION THAT FIRES AND TRACKS ALONG AND IMMEDIATELY NORTH OF THE FRONT WILL HAVE TO BE WATCHED FOR SOME ROTATION. IT APPEARS THAT THE CONVECTION WILL BE MAINLY LOW-TOPPED AND THAT WAS OBSERVED THIS MORNING AS TWO SUPERCELLS DEVELOPED ACROSS SOUTHERN NEW JERSEY AND WERE NOT TREMENDOUSLY DEEP. STILL IF CONVECTION GOES, A LOCALLY DAMAGING WIND GUST IS POSSIBLE, AND A BRIEF TORNADO SPIN UP CANNOT BE RULED OUT. IT APPEARS THE SEVERE POTENTIAL IS ISOLATED, HOWEVER WE WILL CONTINUE TO WATCH THE RADAR. SPC KEEPS OUR AREA ALONG A LINE FROM BERKS COUNTY TO MERCER COUNTY TO OCEAN COUNTY ON SOUTHWARD IN A SLIGHT RISK. OTHERWISE, A COLD FRONT GRADUALLY COMES THROUGH THE AREA VERY LATE TONIGHT AND MONDAY MORNING. THIS FRONT APPEARS TO BE IN NO HURRY THOUGH AS A SECONDARY WAVE DEVELOPS ALONG IT, SLOWING ITS FORWARD PROGRESSION. SHOWERS MAY LINGER ON MONDAY MORNING, HOWEVER THE COVERAGE OF THE PRECIPITATION SHOULD BE WANING WITH STILL THE CHC OF A SHOWER OR THUNDERSTORM. THE SECOND FEATURE IS NICELY VISIBLE IN THE WATER VAPOR IMAGERY THIS AFTERNOON ENTERING WESTERN NEBRASKA. THIS SECOND WAVE IS HANDLED DIFFERENTLY STILL BY THE WRF AND GFS. THE GFS IS FASTER AND FARTHER NORTH WITH THE QPF BULLSEYE, WHILE THE WRF IS SLOWER AND SLIGHTLY FARTHER TO THE SOUTH. THE WRF HAS THE AGREEMENT OF THE ECMWF AND THE UKMET, THEREFORE LEANED MORE TOWARD THE WRF SOLUTION. EVEN THOUGH CONFIDENCE IS NOT REAL HIGH REGARDING WHERE THE LOW ULTIMATELY TRACKS, IT APPEARS ANOTHER ROUND OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING TUESDAY. FOR NOW WE CONFINED THE HIGHER POPS ACROSS THE CENTRAL AND NORTHERN ZONES. FINALLY THE SECOND LOW MOVES THROUGH THE REGION TUESDAY NIGHT OR EARLY WEDNESDAY MORNING, BRINGING AN END TO THE PRECIPITATION. WE ENDED THE PRECIPITATION QUICKER HOWEVER THAN WHAT THE WRF DEPICTED, WITH ONLY A SLIGHT CHC POP IN THE GRIDS WEDNESDAY MORNING, THEN TAPERING DOWN FROM NORTH TO SOUTH. && .LONG TERM /THURSDAY THROUGH SUNDAY/... GENERALLY FOLLOWED HPC DURING THIS TIME FRAME. HPC USED A BLEND OF THE GFS AND 00Z NCEP ENSEMBLE MEAN, ESPECIALLY FOR THE END OF THE PERIOD. THE 06Z GFS HAD DECENT CONTINUITY FROM ITS 00Z RUN WITH THE 500 MB PATTERN. THE GFS HOWEVER BEGAN TO BREAK CONTINUITY BY CLOSING OFF AN UPPER LOW ON FRIDAY OVER WYOMING, SOONER AND FARTHER SOUTHWEST THAN ITS PRECEDING 00Z RUN. IT REMAINED SIGNIFICANTLY FARTHER WEST SOUTHWEST THAN ITS PREVIOUS RUN WITH THIS FEATURE INTO SUNDAY. THE 06Z RUN SUDDENLY BECAME VERY PROGRESSIVE BEYOND FRIDAY USING A SHORT WAVE TROUGH TO BREAK DOWN A STRONG BLOCKING RIDGE IN EASTERN CANADA. DISCUSSIONS WITH HPC, THIS WAS FELT TO BE TOO PROGRESSIVE. THE CANADIAN GLOBAL IS CLOSER TO THE ECMWF WITH NOT BEING AS AMPLIFIED WITH THE UPPER-LEVEL TROUGH MOVING ACROSS THE WEST THURSDAY AND FRIDAY. AGAIN, GIVEN THE DIFFERENCES WITH THE AMPLIFICATION OF THE PATTERN WITHIN THE MODEL SUITE, WE HAVE TRENDED WITH HPC GUIDANCE. OVERALL, THE DIFFERENCES WELL TO OUR WEST APPEARS TO HAVE LITTLE IMPACT ON OUR WEATHER THROUGH THE EXTENDED. ALL MODELS AGREE UPON UPPER-LEVEL RIDGING SLIDING EASTWARD THROUGH TIME AS THE UPPER TROUGH ACROSS NEW ENGLAND LIFTS OUT (ALTHOUGH THE GFS IS A BIT SLOWER IN DOING SO). WITH RIDGING ALOFT SPREADING INTO THE NORTHEAST AND MID ATLANTIC, A SURFACE HIGH WILL BECOME ANCHORED OVER THE GREAT LAKES REGION. THIS HIGH SHOULD BE THE MAIN WEATHER FEATURE FOR OUR NECK OF THE WOODS. THIS WILL KEEP A NORTHERLY FLOW OF COOLER AND DRIER AIR INFILTRATING INTO OUR CWA THROUGH THE PERIOD. THE ONLY POTENTIAL FLY OR TWO IN THE OINTMENT AT THIS STAGE OF THE GAME IS WILL THE HIGH BE STRONG ENOUGH TO PUSH THE FRONTAL BOUNDARY WELL SOUTH OF OUR AREA. IT APPEARS THE ANTICYCLONE TO THE NORTH SHOULD WIN OUT, HOWEVER THE GFS AND EVEN THE CANADIAN TO SOME DEGREE TRIES TO LIFT SOME SHOWERS INTO SOUTHERN DELAWARE THURSDAY. FOR NOW WE WILL KEEP IT DRY. THE SECOND POSSIBLE ITEM WILL BE WHERE HURRICANE ERNESTO ULTIMATELY TRACKS. THE LATEST GUIDANCE TURNS THE SYSTEM NORTHWARD AS IT ENTERS THE EASTERN GULF OF MEXICO AS IT GETS PICKED UP BY A LAGGING MID LEVEL TROUGH. HPCS FRONTAL PROGS INDICATE ERNESTO (OR WHATEVER IS LEFT OF HIM) LIFTS NORTHWARD DURING THE WEEKEND AND IS CENTERED NEAR THE SOUTH CAROLINA COAST SUNDAY MORNING. THE LATEST FORECAST TRACK FROM NHC PLACES THE CENTER OF ERNESTO NEAR THE GEORGIA COAST AT 12Z FRIDAY. PLENTY OF TIME TO WATCH THIS, BUT THE MAIN QUESTION ATTM IS IF ERNESTO APPROACHES THE SOUTHEAST COAST, WILL ANY MOISTURE GET PULLED NORTHWARD. LOTS OF UNCERTAINTY, WITH STORM STRENGTH AND TIMING, THEREFORE WILL WAIT TO SEE WHERE ERNESTO DECIDES TO GO. THANKS TO THE SURROUNDING OFFICES FOR THE COLLABORATION TODAY. HAVE A GOOD ONE && .AVIATION... LOW IFR/IFR EXISTS ACROSS THE NORTHERN PORTION OF THE CWA, VFR ACROSS THE SOUTH. THE PESKY FRONT WITH MVFR CONDITIONS ARE IN BETWEEN. THIS SET UP IS EXPECTED TO REMAIN IN PLACE THROUGH THE FORECAST PERIOD WITH LITTLE VARIATION. && .MARINE... BASED OFF OF THE PORTS DATA (WHICH WE DIDNT HAVE THIS MORNING), WELL TAKE DOWN THE SCA FOR THE LOWER BAY. ALL ELSE WILL REMAIN THE SAME WITH SCAS POSTED FOR THE OCEAN WATERS THROUGH PORTIONS OF MONDAY. THE LONG AWAITED COLD FRONT IS STILL EXPECTED TO CROSS AREA WATERS ON TUESDAY. BUT BEFORE IT DEPARTS, IT APPEARS A WAVE WILL FORM ON IT AND EFFECT THE REGION ON MONDAY NIGHT. && .HYDROLOGY... TORRENTIAL RAINFALL OCCURRED IN PARTS OF THE AREA THIS MORNING WITH THE HEAVIEST OCCURRING ACROSS PORTIONS OF CECIL, CUMBERLAND, CAPE MAY, ATLANTIC, CHESTER AND MONTGOMERY COUNTIES. THE MORE IMPRESSIVE RAINFALL OCCURRED IN CUMBERLAND COUNTY WHERE A NEARLY STATIONARY STORM PRODUCED 2 TO 3 INCHES PER HOUR RAINFALL RATES. THIS STORM WAS SITUATED JUST NORTH OF AN INCOMING WARM FRONT. THE PROXIMITY OF THE BOUNDARY TO THE STORM ALLOWED FOR REGENERATION OF THE CELL TO THE SOUTHWEST. RAINFALL ESTIMATES OFF BOTH KDIX AND KDOV RADARS INDICATE 6 TO 8 INCHES IN THE CENTER PART OF CUMBERLAND COUNTY (NEAR THE FAIRTON AREA). STREET FLOODING WAS REPORTED IN FAIRTON, ALONG WITH A SPOTTER REPORT OF 4.7 INCHES IN NORTHWEST VINELAND. AN LSR WAS ISSUED EARLIER. LOCALLY HEAVY RAIN WILL CONTINUE TONIGHT INTO MONDAY AS A SLOW MOVING COLD FRONT ENTERS THE REGION. PW VALUES ARE HOVERING RIGHT AROUND 2 INCHES, THEREFORE RAINFALL RATES WILL BE LOCALLY HIGH (AS WHAT WAS OBSERVED THIS MORNING). THIS RAIN IS RATHER BENEFICIAL AND HAS REALLY PUT AN END TO THIS AUGUST ONCE MAKING A RUN AT THE DRIEST ON RECORD. WELL, WHEN IT RAIN IT POURS ANYHOW, IT LOOKS LIKE ANOTHER 1 TO 2 INCHES FOR SOME PLACES TONIGHT WITH PERHAPS LOCALLY HIGHER AMOUNTS. GIVEN THAT WE HAVE BEEN DRY FOR AWHILE LEADING INTO THIS WET STRETCH, NO WIDESPREAD FLOODING IS EXPECTED, HOWEVER AREAS OF HIGHWAY AND STREET FLOODING WILL BE LIKELY. WHERE CONVECTIVE ELEMENTS TEND TO MEANDER, ISOLATED FLASH FLOODING CANNOT BE RULED OUT. BASED ON THE LOCALIZED NATURE OF THE FLOODING POTENTIAL, WE WILL HOLD OFF ON A FLOOD WATCH AND CONTINUE TO HIGHLIGHT THE LOCALIZED FLOODING IN A SPECIAL WEATHER STATEMENT (SPS) THAT WAS REFRESHED EARLIER. ANOTHER 1 TO 2 INCHES OF RAIN LOOKS POSSIBLE ON TUESDAY, ESPECIALLY FOR THE NORTHERN HALF OF THE CWA. GENERALLY WENT WITH HPCS QPF TONIGHT THROUGH TUESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ450-451 UNTIL 5 PM MONDAY. ...SMALL CRAFT ADVISORY FOR ANZ452>455 UNTIL 10 AM MONDAY. && SYNOPSIS/SHORT TERM/HYDROLOGY...GORSE LONG TERM...GORSE/HPC AVIATION/MARINE...KRUZDLO (NEW ONE OUT BUT NOT COMPLETE)
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EDT SUN AUG 27 2006 ANZ450-451-NJZ001-007>010-012>015-019-020-026-027-PAZ054-055-061- 062-069-281100- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON- OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-LEHIGH- NORTHAMPTON-BUCKS- 340 PM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA AND NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO TONIGHT. SOME LOCATIONS COULD PICK UP ANOTHER INCH OR TWO OF RAIN DURING THIS EVENING AND OVERNIGHT AND THAT COULD RESULT IN FLOODING IN AREAS OF POOR DRAINAGE. MEANWHILE, THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY SHORE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED FOR MONDAY AND TUESDAY. THERE COULD BE SOME ADDITIONAL HEAVY RAIN DURING THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AT SOME TIME BETWEEN NOW AND TUESDAY. ANZ430-431-452>455-DEZ001>004-MDZ008-012-015-019-020-NJZ016>018- 021>025-PAZ060-067-068-070-071-281100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- BERKS-CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA- 340 PM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER DURING THE BALANCE OF THE AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS ALONG WITH HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. MEANWHILE, THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY SHORE AND AT THE DELAWARE BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED FOR MONDAY AND TUESDAY. THERE COULD BE SOME ADDITIONAL HEAVY RAIN DURING THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AT SOME TIME BETWEEN NOW AND TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 852 PM EDT SUN AUG 27 2006 NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-280300- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON... WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 852 PM EDT SUN AUG 27 2006 ...PERIODS OF MODERATE TO HEAVY RAIN THIS EVENING... AT 845 PM, RAIN WAS CONTINUING TO MOVE INTO THE REGION FROM THE WEST. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED AT LEAST UNTIL MIDNIGHT IN MUCH OF EASTERN PENNSYLVANIA AND IN NORTHERN AND CENTRAL NEW JERSEY. MANY LOCATIONS COULD PICK UP AN ADDITIONAL INCH OR TWO OF RAIN, WHICH MAY RESULT IN LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. IF YOU WILL BE OUT DRIVING THIS EVENING, THE HEAVY RAIN MAY REDUCE YOUR VISIBILITY. BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU. DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. IOVINO
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529515.